Tornadoes · United States · Georgia · 2017
EF1 tornado, Spring Place to Oran, Georgia, March 1, 2017
From Spring Place to Oran, this EF1 tornado ran 2.9 miles across Murray County on March 1, 2017, touching down at 4:27 PM EST and reaching 150 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 1, 2017
- Touchdown
- 4:27 PM EST (21:27 UTC)
- Lifted
- 4:31 PM EST (21:31 UTC)
- On the ground
- 4 minutes
- Path length
- 2.9 miles (4.6 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Murray County
- Touchdown point
- 34.776, -84.821
- Lift-off point
- 34.776, -84.770
- Record number
- 1703011527-01
The damage survey
4 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A moderately unstable atmosphere ahead of a strong cold front, combined with a passing upper-level trough and strong shear to produce scattered severe thunderstorms with damaging winds and large hail across North Georgia. This system also managed to produce an isolated tornado.
A National Weather Service survey team found that an EF-1 tornado with peak winds of 85 to 90 MPH traveled just under 3 miles across northern Chatsworth in Murray County. The tornado touched down just east of Highway 225 destroying a barn on Dogwood Circle. The tornado continued moving east striking a tractor-trailer storage facility along Lowy Road where it overturned a trailer and snapped or uprooted numerous trees. Continuing east, the tornado struck an industrial building at the intersection of Highland Road and Treadwell Road, peeling back a large section of the roof. An apartment complex across Treadwell Road suffered significant shingle damage and some minor structural damage to the roof. The tornado continued moving east snapping or uprooting trees along Keller Drive and then hit Murray County High School at Green Road and Old Dalton Ellijay Road. The tornado caused significant damage to the baseball fields blowing down a fence and a cinderblock wall and throwing a portion of the bleachers onto the field. The press box also sustained damage. The tornado continued east along West Chestnut Street uprooting and snapping trees, blowing a fence down and collapsing a carport onto a car and a house before dissipating as it reached Highway 411, or North 3rd Avenue. [03/01/17: Tornado #1, County #1/1, EF-1, Murray, 2017:030].
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 17:50 UTC and running to 23:24 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 17:50 UTC | 23:24 UTC | Tornado Watch | FFC |
| 21:19 UTC | 22:00 UTC | Severe Thunderstorm Warning | FFC |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Mar 1, 2:52 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Mar 1, 2:52 PM EST, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 252 PM EST Wed Mar 1 2017 .SHORT TERM /Tonight through Thursday Night/... A strong front will push through GA overnight as an upper trough deepens into the Great Lakes and Ohio Valley. Strong shear combined with steep lapse rates and afternoon heating will support severe thunderstorms across much of north and central GA this afternoon and into the evening. A tornado watch is currently in effect for northwest GA until 00z. Depending on the evolution of these storms...severe weather may continue to develop into central and east GA tonight. The precipitation should exit the forecast area around 12z Thursday with only slight chance pops remaining in that area after sunrise. Winds will continue to gust into the overnight however it looks like they may remain just below advisory criteria. A much drier and cooler air mass will build into the area tomorrow and tomorrow night. Some temperatures near freezing are in store for northeast GA tomorrow night. 41 .LONG TERM /Friday through Wednesday/... No changes made to the extended forecast. For the most part the long term is rather quiet and dry. Moisture return expected late Monday into Tuesday timeframe along with a cold front moving to the area with lead to chances of showers...with a slight chance of thunderstorms on Tuesday. GFS and European models are significantly different during this period so details are very much low confidence. Forecast Temperatures will run 3-4 degrees below normal Thursday night and close to normal on Friday. The coolest day will be Saturday with Low temperatures around 6 degrees below normal and Highs near to 4 degrees below normal. Temperature will then warm to above normal starting with Sunday highs. BDL 01 && .AVIATION... 18Z UPDATE... Mvfr ceilings gradually lifting to vfr this afternoon. Showers and thunderstorms spreading across the taf sites later this afternoon and evening...a few possibly severe. Showers clearing the taf sites before sunrise Thursday. Winds gusting from the southwest until frontal passage later tonight...then becoming northwest and gusty late tonight and Thursday. //ATL CONFIDENCE...18Z UPDATE... Medium on thunderstorms timing. High on remaining elements. 41 && .PRELIMINARY POINT TEMPS/POPS... Athens 42 61 37 60 / 90 0 0 0 Atlanta 42 58 38 57 / 90 0 0 0 Blairsville 34 52 31 49 / 90 0 0 0 Cartersville 40 57 35 55 / 90 0 0 0 Columbus 47 62 39 63 / 80 5 0 0 Gainesville 41 57 37 55 / 90 0 0 0 Macon 49 63 38 64 / 80 10 0 0 Rome 39 58 35 55 / 70 0 0 0 Peachtree City 41 59 35 59 / 90 0 0 0 Vidalia 56 66 41 66 / 60 30 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 7 PM EST this evening for the following zones: Bartow...Catoosa...Chattooga...Cherokee...Dade...Dawson... Fannin...Floyd...Gilmer...Gordon...Lumpkin...Murray...Pickens... Polk...Towns...Union...Walker...White...Whitfield. && SHORT TERM...41 LONG TERM....01 AVIATION...41
Hazardous weather outlook, Mar 1, 12:13 PM EST, 4 hours 14 minutes before
Hazardous Weather Outlook...Updated National Weather Service Peachtree City GA 1213 PM EST Wed Mar 1 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-021100- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1213 PM EST Wed Mar 1 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This afternoon and Tonight... The risk for severe weather across north and central Georgia will increase this afternoon and evening as a strong cold front crosses the area. Thunderstorms will develop after 2 PM across extreme northwest Georgia, then a more organized line of storms will move southeast between 4PM and Midnight tonight. Damaging winds will be the primary threat, however, a few storms will be capable of producing tornadoes and large hail. Locally heavy rain and frequent cloud to ground lightning with the strong winds are expected to affect a large area of north and central Georgia. The severe threat will end from northwest to southeast this evening, with storms expected to move south of a Americus to Dublin line after 1 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... There is a slight chance of thunderstorms next Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activiation will likely be necesary across much of north and central Georgia, especially after 2 PM this afternoon, through this evening.
In the hours before
Local storm report, Mar 1, 4:03 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
403 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL 1 NW RISING FAWN 34.77N 85.54W
03/01/2017 E1.00 INCH DADE GA PUBLIC
QUARTER-SIZED HAIL REPORTED AT THE PILOT GAS STATION IN
RISING FAWN.
&&
EVENT NUMBER FFC1700195
KINGSpecial weather statement, Mar 1, 4:12 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
412 PM EST WED MAR 1 2017
GAZ003>007-012145-
Gilmer GA-Whitfield GA-Catoosa GA-Murray GA-Fannin GA-
412 PM EST WED MAR 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
WHITFIELD...EASTERN CATOOSA...MURRAY AND NORTHWESTERN FANNIN COUNTIES
UNTIL 445 PM EST...
At 411 PM EST...a strong thunderstorm was over Rocky Face, or near
Dalton...moving east at 50 mph.
HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
cloud to ground lightning.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects.
Some locations in the path of this storm include
Dalton, Chatsworth, Varnell, Eton, Tunnel Hill, Crandall, Sumac,
Jones Mill, Rocky Face, Higdon, Gregory, Cohutta Wilderness, Mill
Creek, Conasauga Lake, Beaverdale, Dawnville, Cisco, Fort Mountain
State Park and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.
LAT...LON 3499 8443 3479 8438 3470 8505 3472 8505
3472 8508 3488 8512 3499 8469
TIME...MOT...LOC 2111Z 259DEG 44KT 3481 8501
HAIL...0.75IN
WIND...50MPHLocal storm report, Mar 1, 4:25 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
425 PM EST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TSTM WND DMG 1 NNW RISING FAWN 34.77N 85.54W
03/01/2017 DADE GA EMERGENCY MNGR
SEVERAL TREES DOWN NEAR I-59... EXIT 4.
&&
EVENT NUMBER FFC1700196
KINGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 12:00Z
9.5 hours before the tornado, 159 km from the path. March 1, 2017.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 89 J/kg
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.8 K/km
Peachtre/Fal Fld, GA (KFFC), 00:00Z
2.5 hours after it, 159 km from the path. March 2, 2017.
- Mixed-layer CAPE
- 432 J/kg
- Mixed-layer CIN
- -10 J/kg
- Surface CAPE
- 818 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
- 0-3 km lapse rate
- 7.5 K/km
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:27 UTC | TORNADO | 3 W Chatsworth | Murray, GA | AN EF1 TORNADO TOUCHED DOWN JUST WEST OF CHATSWORTH. A BARN WAS DESTROYED...A ROOF WAS PEELED OFF AN INDUSTRIAL BUILDING...AN APT COMPLEX HAD ROOF DAMAGE...A SCHOOL WAS HIT WITH SEVERE DAMAGE TO THE BASEBALL COMPLEX...AN |
| 21:28 UTC | TSTM WND DMG | 1 E West Summerville | Chattooga, GA | MANAGER OF THE CRUSHED TOMATO REPORTED A TREE HAD FALLEN ON A CAR ON MONTGOMERY STREET |
| 21:29 UTC | HAIL 1.5 | 1 Ssw Summerville | Chattooga, GA | THE MANAGER AT THE CRUSHED TOMATO REPORTED PING PONG SIZED HAIL IN THE AREA. |
| 21:42 UTC | HAIL 1.5 | 3 Nw Floyd Springs | Chattooga, GA | PUBLIC REPORTED WALNUT SIZED HAIL. |
| 22:00 UTC | HAIL 1.5 | 1 Nw Blackwood | Gordon, GA | QUARTER TO PING PONG SIZE HAIL AT THE GORDON COUNTY EMA BUILDING NEAR CALHOUN. A FEW TREES ALSO DOWN AROUND THIS AREA DUE TO STRONG WINDS. TIME ESTIMATED FROM RADAR. |
| 22:00 UTC | HAIL 1.5 | 1 Ssw Soapstick | Gordon, GA | QUARTER TO PING PONG SIZE HAIL AT THE GORDON COUNTY EMA BUILDING NEAR CALHOUN. A FEW TREES ALSO DOWN AROUND THIS AREA DUE TO STRONG WINDS. TIME ESTIMATED FROM RADAR. |
| 22:00 UTC | HAIL 1.75 | 1 Ese Mcdaniels | Gordon, GA | GOLFBALL SIZED HAIL CAUSED SIGNIFICANT VEHICLE DAMAGE ON BOLING INDUSTRIAL BLVD. |
| 22:00 UTC | HAIL 1.75 | 1 Wsw Blackwood | Gordon, GA | GOLFBALL SIZED HAIL WAS REPORTED AT THE SUNOCO GAS STATION ON BELWOOD RD. |
| 22:29 UTC | HAIL 1 | 1 Ene West Brook | Pickens, GA | QUARTER SIZE HAIL FELL FOR ABOUT ONE MINUTE AT HUNTERS RIDGE AND REDFIELD WAY. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are
The other tornadoes of March 1, 2017
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 1 | 12:30 AM CST | EF0 | Dallas, MO | 1.0 | 100 | $25,000 | ||
| March 1 | 12:35 AM CST | EF1 | Butler, KY | 0.8 | 90 | $50,000 | ||
| March 1 | 1:29 AM CST | EF1 | Johnson, AR | 0.1 | 200 | $20,000 | ||
| March 1 | 2:31 AM EST | EF0 | Highland, OH | 6.9 | 250 | $30,000 | ||
| March 1 | 2:40 AM EST | EF0 | Highland, OH | 4.5 | 100 | $10,000 | ||
| March 1 | 2:16 AM CST | EF1 | Conway, AR | 1.0 | 250 | $30,000 | ||
| March 1 | 2:18 AM CST | EF0 | Conway, AR | 1.1 | 50 | $40,000 | ||
| March 1 | 2:33 AM CST | EF1 | Cleburne, AR | 3.9 | 250 | $20,000 | ||
| March 1 | 3:38 AM EST | EF1 | Clermont, OH | 6.4 | 150 | $400,000 | ||
| March 1 | 3:13 AM CST | EF1 | Jackson, AR | 4.2 | 200 | $30,000 | ||
| March 1 | 3:20 AM CST | EF1 | Jackson, AR | 1.6 | 125 | $100,000 | ||
| March 1 | 5:00 AM EST | EF2 | Daviess, IN | 0.1 | 30 | $40,000 | ||
| March 1 | 5:05 AM EST | EF2 | Daviess, IN | 1.5 | 30 | $65,000 | ||
| March 1 | 4:08 AM CST | EF0 | Jackson, IL | 4.1 | 25 | $2,000 | ||
| March 1 | 5:10 AM EST | EF1 | Daviess, IN | 0.0 | 30 | $35,000 | ||
| March 1 | 5:30 AM EST | EF1 | Lawrence, IN | 0.2 | 40 | $22,000 | ||
| March 1 | 5:37 AM EST | EF2 | Lawrence, IN | 0.7 | 25 | 1 | $175,000 | |
| March 1 | 4:40 AM CST | EF1 | Mississippi, MO | 15.2 | 200 | $400,000 | ||
| March 1 | 5:41 AM EST | EF1 | Washington, IN | 5.8 | 100 | $150,000 | ||
| March 1 | 5:45 AM EST | EF2 | Jackson, IN | 0.3 | 50 | $45,000 | ||
| March 1 | 4:51 AM CST | EF0 | Dyer, TN | 3.7 | 50 | $50,000 | ||
| March 1 | 6:04 AM EST | EF1 | Clark, IN | 0.3 | 20 | $200,000 | ||
| March 1 | 6:05 AM EST | EF1 | Scott, IN | 2.1 | 125 | 10 | $250,000 | |
| March 1 | 5:25 AM CST | EF2 | Graves, KY | 1.6 | 200 | $170,000 | ||
| March 1 | 6:36 AM EST | EF1 | Henry, KY | 1.1 | 200 | $100,000 | ||
| March 1 | 7:03 AM EST | EF0 | Hamilton, OH | 1.1 | 350 | $250,000 | ||
| March 1 | 7:39 AM EST | EF1 | Highland, OH | 2.2 | 150 | $50,000 | ||
| March 1 | 6:57 AM CST | EF1 | Logan, KY | 1.6 | 75 | $100,000 | ||
| March 1 | 7:00 AM CST | EF1 | Williamson, TN | 10.5 | 250 | $7.3 million | ||
| March 1 | 8:16 AM EST | EF1 | Pike, OH | 0.6 | 125 | $30,000 | ||
| March 1 | 7:17 AM CST | EF0 | Davidson, TN | 3.1 | 100 | $55,000 | ||
| March 1 | 7:24 AM CST | EF1 | Warren, KY | 2.6 | 125 | $250,000 | ||
| March 1 | 7:37 AM CST | EF0 | Wilson, TN | 3.3 | 100 | $15,000 | ||
| March 1 | 7:40 AM CST | EF1 | Wilson, TN | 7.2 | 200 | $110,000 | ||
| March 1 | 7:51 AM CST | EF1 | Smith, TN | 3.9 | 200 | $40,000 | ||
| March 1 | 8:04 AM CST | EF1 | Putnam, TN | 7.6 | 150 | $25,000 | ||
| March 1 | 9:07 AM EST | EF1 | Meigs, OH | 0.1 | 300 | $80,000 | ||
| March 1 | 8:35 AM CST | EF1 | Putnam, TN | 0.1 | 90 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.